Fatal Staphylococcus enteritis following antibiotic therapy is now a familiar entity,1 but its clinical picture and its exact relation to the several antibiotics remain to be clarified. Three cases of this entity were autopsied and are reported, with emphasis on the following aspects: 1. The clinical picture of this complication that can appear very soon after antibiotics are given and that may follow a fulminating course demands prompt therapeutic action. 2. All three of these patients received only penicillin and dihydrostreptomycin intramuscularly, in contrast to reports in the literature1 in which aureomycin and oxytetracycline (Terramycin) administered orally have generally been the offending agents. 3. Some observations on pathogenesis are discussed.
Also described are two cured patients in whom the clinical picture was identical to that of the patients who died. Staphylococci were not cultured from the stools in these patients; but, in each case, throat and stool cultures